Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 216, NWS Topeka, KS

August 23, 2016Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2016, 6:25 PM CDT for Cloud County, Kansas. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2016, 6:25 PM CDT (23:25 UTC)
Expired
Aug 23, 2016, 7:15 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 124 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:52 PM CDTFUNNEL CLOUD7 Sw Aurora, KSON HWY 24 AND 170 TH ROAD. MULTIPLE REPORTS FROM SPOTTERS AND A PHOTO FROM SOCIAL MEDIA. HAS SINCE DISSIPATED.
Aug 23, 7:10 PM CDTFUNNEL CLOUD6 Ssw Aurora, KSPHOTO SHARED ON SOCIAL MEDIA OF A NEW FUNNEL FORMING
Aug 23, 7:15 PM CDTTORNADO6 Ssw Aurora, KSBRIEF TORNADO TOUCHED DOWN ON HWY 24TH AND 200TH ROAD. REPORTED BY SOCIAL MEDIA, PHOTOS, AND THE PUBLIC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

461 
WUUS53 KTOP 232325
SVRTOP
KSC029-240015-
/O.NEW.KTOP.SV.W.0216.160823T2325Z-160824T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF AURORA...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...PUBLIC. AT 605 PM CDT...THE PUBLIC REPORTED HAIL UP TO
           THE SIZE OF QUARTERS SOUTH OF THE CONCORDIA AIRPORT. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MILTONVALE AND AURORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3946 9779 3959 9737 3933 9737 3931 9758
      3931 9774
TIME...MOT...LOC 2324Z 254DEG 16KT 3941 9765 

HAIL...1.25IN
WIND...60MPH
 
$$
3 follow-up statements
796 
WWUS53 KTOP 232341
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT TUE AUG 23 2016

KSC029-240015-
/O.CON.KTOP.SV.W.0216.000000T0000Z-160824T0015Z/
CLOUD-
641 PM CDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN CLOUD COUNTY...

AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF AURORA...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MILTONVALE AND AURORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3946 9779 3959 9737 3933 9737 3931 9758
      3931 9774
TIME...MOT...LOC 2341Z 266DEG 13KT 3941 9762 

HAIL...1.25IN
WIND...60MPH
 
$$
551 
WWUS53 KTOP 232354
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT TUE AUG 23 2016

KSC029-240015-
/O.CON.KTOP.SV.W.0216.000000T0000Z-160824T0015Z/
CLOUD-
654 PM CDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN CLOUD COUNTY...

AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
AURORA...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MILTONVALE AND AURORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3948 9767 3959 9737 3933 9737 3933 9767
TIME...MOT...LOC 2354Z 264DEG 17KT 3940 9753 

HAIL...1.25IN
WIND...60MPH
 
$$
657 
WWUS53 KTOP 240004
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT TUE AUG 23 2016

KSC029-240015-
/O.CON.KTOP.SV.W.0216.000000T0000Z-160824T0015Z/
CLOUD-
704 PM CDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN CLOUD COUNTY...

AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
AURORA...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MILTONVALE AND AURORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3944 9764 3950 9737 3933 9737 3933 9763
TIME...MOT...LOC 0004Z 274DEG 11KT 3938 9756 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:28 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 23, 3:28 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
328 PM CDT TUE AUG 23 2016

.SHORT TERM...(This Evening through Wednesday)
Issued at 325 PM CDT TUE AUG 23 2016

Latest water vapor satellite loop had a wave exiting northeast
Kansas with another more subtle wave over northeast Oklahoma. VWP
profiles from radar show a 45 to 50 kt mid level jet from southwest
Oklahoma into southeast Kansas. A surface trough/dry line was
located across western Kansas this afternoon. Dew points have
increased into the lower 70s across northeast Kansas this afternoon.
Confidence is low to moderate with respect to convective development
across the area. Hi resolution models as well as the NAM and GFS
offer differing scenarios this evening and tonight. The upper low
over southern Canada will gradually move east tonight and Wednesday.
This will nudge the cold front southward through the day on
Wednesday into north central and northeast Kansas. Tonight could see
isolated to scattered storms. Shear is around 25 kts and MLCAPE
averages around 3000 J/kg. If storms do develop they will have the
potential to produce strong wind gusts and hail. Higher confidence
for storms on Wednesday along the front and ejecting wave from the
southwest. Atmosphere will be quite moist with precipitable water
values approaching two inches. By afternoon the shear increases to
around 30 kts with MUCAPE of 1500-2000 J/kg along with steepening
mid level lapse rates will yield an environment for severe storms.
Convergence along the front along with ascent from the approaching
wave should get storms going along the front in the afternoon.
Environment will be favorable for supercells with line segments
developing along the front. Large hail and damaging winds will be
the main hazards. Lows tonight will be in the upper 60s to lower
70s. Highs on Wednesday will range from the lower 80s northwest to
the lower 90s in east central.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 325 PM CDT TUE AUG 23 2016

By Thursday at 00Z, the surface front should be hung up over the
area stretching from southwest to northeast across the entire state
of Kansas.  Afternoon convection may be ongoing at this point, and
with 30kt 0-6km shear and over 1000 J/kg CAPE still available,
severe storms are not out of the question.  Steep mid level lapse
rates indicate the main threat will be strong winds and hail with
storms mainly focused near the frontal boundary.  PWATS look to be
near or over two inches for a majority of northeast Kansas through
the night, and with the front hung up, rain looks to be ongoing in
the overnight hours creating a concern for heavy rain and localized
flooding.  By Thursday afternoon, the front looks to push southeast
of the area; however a upper wave moving over the southwest flow
over Kansas makes it way providing at least some chance for more
storms, mainly across central and east central Kansas where the
heaviest rain should be focused.

By Friday afternoon a mid level high pressure will be over the
southeast CONUS while a trough moves in over the northwest.  This
trough will move east and dig into the northern plains by Saturday
afternoon bringing more chances for storms through Sunday.
Precipitation chances continue until Tuesday with southerly flow
providing moisture transport to the area along with some upper
disturbances.

Temperatures start cooler for Thursday and Friday as the front moves
through before beginning to warm up again into the weekend.  Overall
highs will be in the 80s, and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1239 PM CDT TUE AUG 23 2016

Challenging TAF period ahead. Removed mention of VCTS at all
terminals due to very low confidence in large scale forcing
across the area. Current thunderstorms along the KS/OK border are
expected to remain southeast of the terminals this afternoon. Any
thunderstorm development this evening and overnight is expected to
stay north and west of the area along a cold front. Winds will
remain gusty near 25-30 knots this afternoon before diminishing to
near 10 knots overnight.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...Heller
AVIATION...Baerg
Hazardous weather outlook, Aug 23, 3:34 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT TUE AUG 23 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
334 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY
HAZARDS WILL BE DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
NIGHT WITH THE BEST CHANCES NORTH OF INTERSTATE 70. THERE IS
ANOTHER SMALL CHANCE FOR SEVERE STORMS THURSDAY. ON BOTH DAYS THE
MAIN THREATS WILL BE STRONG WINDS AND HAIL.

LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING WEDNESDAY
AFTERNOON THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Aug 23, 5:28 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT TUE AUG 23 2016

KSZ008-020-232300-
CLOUD-REPUBLIC-
528 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND CLOUD
COUNTIES UNTIL 600 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF JAMESTOWN...MOVING NORTHEAST AT 15 MPH. A SECOND
STRONG THUNDERSTORM WAS 5 MILES SOUTH OF SIMPSON...MOVING NORTHEAST
AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...GLASCO AND AURORA.

LAT...LON 3952 9793 3981 9765 3951 9739 3931 9768
      3931 9793
TIME...MOT...LOC 2227Z 239DEG 14KT 3949 9779
Local storm report, Aug 23, 6:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 N AURORA              39.52N 97.53W
08/23/2016  E0.88 INCH       CLOUD              KS   PUBLIC

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:28 PM CDTSpecial Weather StatementTOPCloud32 min
Aug 23, 5:49 PM CDTSevere Thunderstorm WarningTOPCloud41 min
Aug 23, 6:45 PM CDTSpecial Weather StatementTOPRepublic30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.